Psychosis associated with interferon alfa therapy for chronic hepatitis B
Type of Spiritual Experience
A description of the experience
Ann Pharmacother. 2003 Mar;37(3):384-7.
Psychosis associated with interferon alfa therapy for chronic hepatitis B.
Tamam L1, Yerdelen D, Ozpoyraz N.
- 1Department of Psychiatry, Faculty of Medicine, Cukurova University, Adana, Turkey. Ltamam@yahoo.com
OBJECTIVE: To report a case of persistent psychosis that developed during interferon alfa (IFN-alpha) therapy for chronic hepatitis B.
CASE SUMMARY: A 26-year-old man who was diagnosed with active chronic hepatitis B began treatment with IFN-alpha. Five months after initiation of therapy, he developed acute psychosis with prominent persecutory delusions and auditory hallucinations. Despite discontinuation of IFN-alpha therapy and addition of antipsychotic drug treatment, only partial recovery from psychosis was observed after 4 months of hospitalization.
DISCUSSION: Unlike many previously reported cases, this patient showed only partial recovery from psychosis, despite the discontinuation of IFN therapy. Except for receiving a relatively high dose of IFN-alpha (10 million units 3 times/wk), the patient did not have any previously proposed risk factors for developing psychiatric adverse effects. The Naranjo probability scale indicates a probable relationship between the acute psychosis and IFN therapy.
CONCLUSIONS: Despite its rare occurrence, psychosis can emerge during IFN-alpha therapy. This adverse effect may persist for several months, even after appropriate medical management. IFN-alpha should be used with careful monitoring of patients' psychiatric status during all stages of therapy.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
Hepatitis virus infection
Viral infection - Interferon drugs